This is one of the scariest cases of recent times for me and is also summarized in Glaucoma Consults Round-up Sep 28-Oct 2, 2009. I have been following her for more than 3 years for Plateau Iris Syndrome which has been stable following SLT, LPI and Gonioplasty combined with taking Pilocarpine drops in both eyes and Cosopt in the right eye.
For some reason though, she showed up for her regular visit today noting blurry vision, though measuring 6/7.5 OD and 6/9 OS with her current spectacle correction. Her IOP readings were almost off the scale at 46 OD and 60 OS @0930hrs. The only other finding of note was that the pupils were mid-dilated.
Laser and medical treatment of plateau iris syndrome can be quite frustrating; IOP can be fine then be high at a future visit. The mechanism of the glaucoma in plateau iris syndrome involves the ciliary body behind the peripheral iris pushing forward so that the 'angle' is significantly narrowed and the outflow of aqueous humor is impeded. It was somewhat disappointing for physician and patient alike to have this high an eye pressure all of a sudden. I added Diamox and Lumigan, asked her to use the Cosopt in both eyes instead of just in the right, and to keep using the Pilocarpine in both eyes.
An hour later I received a call from her pharmacy. They were wondering if the fact that they gave her homatropine instead of pilocarpine when she refilled her prescription in March could have effected her pressure reading?! Our records and those of the pharmacy clearly show the Rx was for pilocarpine but they gave her homatropine which they then cover completely with their prescription label. However, the red bottle cap was what tipped off the pharmacist of their error. The patient did not bring her drops to her visit but did bring them to her pharmacy. Later that day, the pharmacist sent a CYA type fax stating that the bottle they mistakenly gave her in March was almost completely full so that it is unlikely she used much of it.
I cannot even begin to express my concern over this pharmacy dispensing error and how it may have resulted in permanently damaging this patient's vision. Time will tell in follow-up whether the damage they caused can be reversed.
After her encounter with the pharmacist, the patient e-mailed me her concerns. Where do we go from here? I responded to her and also called her on the phone. I hope that indeed she has not been on the homatropine for too long but she was given it 6 months ago by the pharmacist in error. I am not sure if she received several bottles at once given that she claims to be compliant to her therapy. If this were the U.S., there is little doubt that the paperwork would already be filed by the patient to sue the pharmacy for their dispensing error. If there is permanent damage, I suspect she should indeed consider legal action.
Your comments are most welcome on this case. I will append updated information as the story evolves.